Hassle-free returns 30-day postage paid returns
15% Discount over 30$ get 15% off
100% Secure Payment Paypal/ Credit Card
Shopping Cart
/ /

FDA warns: acne products may be life-threatening

Dec 13,2021 | HISEEK PRETTY

The FDA recently announced that commercially available acne products may be life-threatening. Although this is rare, it still deserves our attention. Our question is, has any of us not used this type of product on the face in large quantities?


The reactions of anti-acne products include stuffiness, shortness of breath, wheezing, low blood pressure, fainting, and collapse. In addition, cases of urticaria and edema that did not directly touch the body parts of the product have also been reported. 44% of these responders were admitted to the hospital because of their severity.

To learn more, we talked about this topic with FDA medical expert, Dr. Kenneth J. Steier. The following is a chat history edited by us

Q: Many, many people, including me, have used salicylic acid or benzoyl peroxide to treat acne products for many years. Why don't we know about these rare but serious reactions?

A: These are OTC products. Until 2007, companies did not need to report OTC adverse drug reactions. Although sometimes they will report, usually the company will not mention these things.
But we have a big spike; most cases occurred in 2012, and we don’t yet know why they were concentrated in that year. Some of these adverse reactions are very serious. We have 131 reports of adverse reactions from consumers and manufacturers; 44% of them require hospitalization, which is quite a lot. The patient has a serious systemic reaction, such as an allergic reaction. This allergy can be life-threatening, but fortunately, there are no deaths

Q: Salicylic acid and benzoyl peroxide are used in a large number of products. Do these products cause more problems than others?


A: No, no. One problem is that consumers use a lot of these products, sometimes they use multiple products or they are confused about which products should be used.

Q: There have been reports of these problems since 1969. Why are warnings given to the public only now?
A: One of the reasons is that the OTC products currently sold for local acne treatment do not need to warn consumers that these serious reactions may occur.
If you experience a serious reaction, you should immediately stop using any topical acne products and immediately go to the hospital for treatment and seek medical help.
Some companies’ products have an area on the label with a suggestion similar to "it is recommended to test some products on a small piece of skin for the first time." We encourage all companies to adopt this approach.

Q: How do you think these problems are caused?
A: We don't know whether it is caused by these chemicals or other chemical components in the product. Anything on your skin can irritate the skin, and there will always be some reaction reasons that we cannot understand. Caution is the name of the game. Don't think they are harmless. They are medicines. They should be taken seriously and not used casually.

 

Back to Acne Skin Care.